Toxicity

Therapeutic doses for TCAs are highly variable and are determined by many factors but range from 1 to 5 mg/kg per day (see Ta,b]eJ...5.2:i.). Any dose greater than this has the potential to produce TCA toxicity. Life-threatening symptoms usually occur with ingestions of greater than 10 mg/kg in adults. Pediatric patients are particularly susceptible to the antimuscarinic activity of TCAs. Other patients at higher risk for TCA toxicity include patients who have coingested cardiotoxic or CNS-depressive medications, geriatric patients, and patients with heart disease. Desipramine is the most potent sodium channel blocker among the TCAs. 3 It has twice the fatality rate of other TCAs. Some TCAs, especially desipramine, are able to precipitate severe cardiotoxicity (e.g., wide QRS complex, hypotension) without producing significant antimuscarinic symptoms. TCA-related fatalities are commonly associated with ingestions of greater than 1 g. Most TCA overdose fatalities occur within the initial hours after ingestion, often before the patient reaches the hospital. Fatalities more than 24 h after ingestion are unusual with appropriate medical therapy.

Quantitative plasma TCA levels are very helpful in monitoring chronic drug therapy (e.g., compliance, metabolism) and are frequently used by psychiatrists for this purpose. However, quantitative plasma TCA levels have limited application to ED patients. The results of quantitative levels are rarely available to emergency physicians during the time of patient evaluation and therefore have negligible impact on patient care. Some studies have shown that patients with a combined plasma level of parent tCa and metabolite of greater than 1000 ng/mL are at greater risk for developing seizures and cardiotoxicity. However, the severity of clinical toxicity does not always correlate with the extent of plasma TCA elevation. Patients can develop severe toxicity at plasma levels less than 1000 ng/mL. 89 Conversely, patients with plasma TCA levels much greater than 1000 ng/mL may not develop seizures or ventricular dysrhythmias. Serious toxicity rarely develops at therapeutic levels alone (<300 ng/mL). When this occurs, other causes should be entertained to explain the patient's condition. As always, the most important thing is to treat the patient and not the drug level.

An interesting but confounding characteristic of TCAs is their ability to undergo significant postmortem drug redistribution. 10 Plasma levels can increase by as much as 10- to 50-fold after death as tissue binding sites release TCAs back to the blood. This is a time-dependent process. The diagnostic accuracy of postmortem TCA levels is inversely proportional to the time they were obtained after death. The relevance of TCA postmortem drug redistribution to emergency physicians relates to ED deaths of patients taking TCAs therapeutically. The medical examiner may inappropriately assign the cause of death to unrecognized TCA overdose if elevated levels are detected and no other cause of death is uncovered. This, in turn, may raise false concerns about the care provided to the patient during his or her ED resuscitation.

Was this article helpful?

0 0
Your Heart and Nutrition

Your Heart and Nutrition

Prevention is better than a cure. Learn how to cherish your heart by taking the necessary means to keep it pumping healthily and steadily through your life.

Get My Free Ebook


Post a comment